Louisiana, 2018

Hail in Louisiana, March 19, 2018

March 19, 2018 · NWS LIX · 3 events in 2 counties and zones

An upper level disturbance triggered severe thunderstorms over the coastal parishes of southeast Louisiana during the early morning hours. Several reports of large hail were received from the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An upper level disturbance triggered severe thunderstorms over the coastal parishes of southeast Louisiana during the early morning hours. Several reports of large hail were received from the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 18, 10:54 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 18, 10:54 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1154 PM CDT Sun Mar 18 2018

.AVIATION...
A gradually weakening area of convection moving out of east
central and south central Louisiana will potentially impact a
number of the terminals overnight and into early Monday morning.
This convection will also help disperse the areas of fog that
have plagued some of the TAF sites this evening. In the wake of
the convection prior to daybreak Monday, areas of fog will likely
settle back in across much of the area. In general, MVFR to IFR
category conditions...with locally lower conditions...will prevail
through much of Monday morning before improvement to VFR Monday
afternoon. 11

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  63  83  51  63 /  50  20  10  10
BTR  64  84  52  65 /  50  20  10   0
ASD  65  82  56  66 /  50  20  10   0
MSY  67  82  58  67 /  50  20  10   0
GPT  65  79  56  68 /  50  20  10  10
PQL  65  79  57  67 /  50  20  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Mar 18, 8:35 PM CST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
935 PM CDT Sun Mar 18 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-191400-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
935 PM CDT Sun Mar 18 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

There is a Slight Risk of severe thunderstorms late this evening and
overnight across all of southeast Louisiana and south Mississippi.
The primary threats with any severe storms are large hail and
damaging wind gusts.

Areas of fog are expected to redevelop tonight. The fog may
become dense at times in a some areas.

Flood warnings continue along the Mississippi and Pearl Rivers.
Refer to the latest river flood statements for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Flood warnings will continue along the Mississippi and Pearl
Rivers. Refer to the latest river flood statements for details.

Small craft advisory conditions are expected to develop over the
coastal waters late Monday night and persist into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested at this time.

In the hours before

Special weather statement, Mar 18, 11:07 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1207 AM CDT MON MAR 19 2018

MSZ068-069-190530-
Wilkinson-Amite-
1207 AM CDT MON MAR 19 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WILKINSON AND AMITE
COUNTIES...

At 1207 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Garden City to 6 miles east of Fort
Adams. Movement was east at 50 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Liberty, Centreville, Woodville, Gloster, Smithdale and Crosby.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3135 9116 3132 9111 3135 9098 3135 9055
      3100 9092 3101 9158 3136 9121
TIME...MOT...LOC 0507Z 269DEG 46KT 3137 9112 3106 9145

24/RR
Special weather statement, Mar 18, 11:28 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1228 AM CDT MON MAR 19 2018

MSZ068-069-190630-
Wilkinson-Amite-
1228 AM CDT MON MAR 19 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WILKINSON AND
AMITE COUNTIES...

At 1227 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Garden City to 8 miles west of
Gloster to near Woodville. Movement was east at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Liberty, Centreville, Woodville, Gloster, Smithdale and Crosby.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3114 9055 3108 9070 3107 9151 3119 9124
      3134 9114 3132 9111 3134 9106 3133 9106
      3133 9103 3135 9102 3134 9099 3135 9098
      3135 9055
TIME...MOT...LOC 0527Z 267DEG 34KT 3132 9108 3120 9117 3111 9136

24/RR
Special weather statement, Mar 18, 11:33 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1233 AM CDT MON MAR 19 2018

LAZ065-066-190630-
Lower Terrebonne-Upper Terrebonne-
1233 AM CDT MON MAR 19 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT TERREBONNE PARISH...

At 1232 AM CDT, strong thunderstorms were clustered 12 miles south of
Patterson, moving east at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Houma, Chauvin, Dulac, Montegut, Cocodrie, Bayou Cane, Tambour Bay
Buoy and Lumcon Center Buoy.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2931 9134 2937 9124 2924 9117 2934 9113
      2954 9127 2964 9107 2958 9061 2928 9036
      2935 9044 2928 9058 2920 9055 2925 9063
      2913 9069 2912 9068 2912 9071 2909 9086
      2910 9087
TIME...MOT...LOC 0532Z 274DEG 34KT 2951 9130

24/RR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Terrebonne

When
March 19, 1:03 AM CST
Where
Terrebonne County, 1.83 mi SW of Montegut
Measured
1.5 in hail
Reported by
Social Media
Coordinates
29.450, -90.590

Hail up to ping pong ball size covered the ground in Chauvin.

Hail, Terrebonne

When
March 19, 1:10 AM CST
Where
Terrebonne County, 0.6 mi E of Montegut
Measured
2 in hail
Reported by
Social Media
Coordinates
29.470, -90.560

Hail slightly over 2 inches in diameter was measured in Montegut. Broken windshields on vehicles were also reported. Event time estimated by radar.

Hail, Lafourche

When
March 19, 1:40 AM CST
Where
Lafourche County, 0.92 mi SE of Golden Meadow
Measured
1.5 in hail
Reported by
Social Media
Coordinates
29.390, -90.270

Picture of ping pong ball size hail in Golden Meadow was received through social media and relayed by the Lafourche Parish Emergency Manager. Event time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 735420, 735421, 735422.